Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 317, NWS Atlanta, GA

August 11, 2020Johnson County, Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 11, 2020, 6:03 PM EDT for Johnson County, Laurens County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2020, 6:03 PM EDT (22:03 UTC)
Expired
Aug 11, 2020, 6:45 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, GA, Laurens County, GA

The radar

The Robins AFB radar (KJGX), 50 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:14 PM EDTTSTM WND DMG1 Wnw Dublin, GATREE KNOCKED DOWN ON POWER LINE IN CITY OF DUBLIN NEAR THE INTERSECTION OF N CHURCH ST AND W MARY ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS52 KFFC 112203
SVRFFC
GAC167-175-112245-
/O.NEW.KFFC.SV.W.0317.200811T2203Z-200811T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
603 PM EDT Tue Aug 11 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laurens County in central Georgia...
  Central Johnson County in east central Georgia...

* Until 645 PM EDT.

* At 603 PM EDT, a severe thunderstorm was located over Tuckers
  Crossroad, or 8 miles southwest of Wrightsville, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton,
  Scott and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3247 8275 3246 8293 3271 8296 3272 8295
      3277 8281 3257 8262
TIME...MOT...LOC 2203Z 336DEG 17KT 3267 8284 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
448 
WWUS52 KFFC 112226
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Tue Aug 11 2020

GAC167-175-112245-
/O.CON.KFFC.SV.W.0317.000000T0000Z-200811T2245Z/
Laurens GA-Johnson GA-
626 PM EDT Tue Aug 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN LAURENS AND SOUTH CENTRAL JOHNSON COUNTIES...

At 626 PM EDT, a severe thunderstorm was located over Brewton, or 7
miles east of Dublin, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dublin, East Dublin, Lovett, Spann, Brewton, Scott and Minter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 8275 3246 8293 3263 8294 3270 8274
      3257 8262
TIME...MOT...LOC 2226Z 336DEG 17KT 3257 8279 

HAIL...<.75IN
WIND...60MPH
 
$$
303 
WWUS52 KFFC 112245
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Tue Aug 11 2020

GAC167-175-112255-
/O.EXP.KFFC.SV.W.0317.000000T0000Z-200811T2245Z/
Laurens GA-Johnson GA-
645 PM EDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAURENS AND SOUTH
CENTRAL JOHNSON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3247 8275 3246 8293 3263 8294 3270 8274
      3257 8262
TIME...MOT...LOC 2245Z 336DEG 17KT 3249 8275 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:08 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 3:08 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Tue Aug 11 2020

.SHORT TERM /Tonight through Wednesday Night/...

High pressure continues across the CWA this afternoon. Early morning
showers and thunderstorms plus thicker cloud cover have looks to
have hindered early convective development across portions of north
GA. Starting to see some convection pop up outside of the cloud
cover. Do think along and south of Columbus to Macon will see the
best coverage of storms this evening. As usual, few strong to severe
storms will be possible. Strong gusty winds and frequent lightning
strikes will be likely with the stronger storms, with damaging wind
gusts the primary severe weather hazard. Also, locally heavy
rainfall will be possible.

Scattered to numerous showers and thunderstorms will once again be
possible tomorrow afternoon/evening. Do expect a bit more coverage
than today.

Heat index values should remain below critical thresholds.

NListemaa

.LONG TERM /Thursday through Tuesday/...

Only minor adjustments have been made to the extended forecast,
which will be characterized by an upper level longwave trough. As
the period begins, the trough axis is anticipated to be positioned
over the Mississippi River Valley, and will steadily push eastward
towards the Appalachians late in the week and over the weekend.
Moisture advection will continue across the area ahead of the
trough, allowing for humid conditions to continue during this time
as well. The abundant deep moisture and daytime instability will
lead to high precip chances each day, especially in the afternoon
and evening, through the end of the week and into the weekend.
Shortwave disturbances embedded in the upper level flow will aid
shower and thunderstorm activity, as well. The potential will remain
for a few strong to severe thunderstorms each day continuing through
the weekend.

Model discrepancies are still present with respect to when the
trough axis clears the area, with the latest GFS still producing a
faster solution than the ECMWF -- on Sunday night for the former as
opposed to Monday night for the latter. When this occurs, some drier
mid-level air is possible on the back side of the trough, which
would serve to inhibit rain chances. As a result, afternoon PoPs
have been limited to high-end chance to low-end likely during the
early parts of next week to account for this uncertainty. Ample
humidity across north and central Georgia, combined with high
temperatures mainly in the upper 80s to low 90s, will lead to heat
indices in the 100 to 105 range and just outside of advisory
criteria through the weekend.

King

&&

.AVIATION...
18Z Update...
Early morning convection has mostly dissipated. Do expect
convection to fire up again, mainly for the southern terminal
sites this afternoon. Have added a prob group for tomorrow
afternoon. Winds will remain on the west side, but may go light
and vrb overnight. Light fog is possible, mainly across areas
surrounding ATL.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  94  72  91 /  20  40  40  70
Atlanta         74  94  73  92 /  20  50  50  70
Blairsville     66  88  67  84 /  20  60  50  80
Cartersville    72  94  72  92 /  20  40  40  70
Columbus        74  96  74  93 /  30  50  50  70
Gainesville     71  92  71  89 /  20  40  40  70
Macon           72  96  73  92 /  30  40  40  70
Rome            72  95  72  93 /  20  30  30  70
Peachtree City  72  94  72  91 /  20  40  40  70
Vidalia         74  94  74  91 /  30  60  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....King
AVIATION...NListemaa
Hazardous weather outlook, Aug 11, 10:36 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1036 AM EDT Tue Aug 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1036 AM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected over north and
central Georgia this afternoon and evening. A few storms will be
strong to severe with strong to damaging winds, frequent lightning
and locally heavy rainfall.

Heat indices of 100 to 105 can be expected across central and
portions of north Georgia this afternoon. Those outside for
prolonged periods should make sure to take precautions from the
heat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to occasional thunderstorms are expected Wednesday
through Monday. A few storms will be strong to severe with strong
to damaging winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 can be expected over portions of north
and central Georgia through Monday. Wednesday will be the hottest
day with spotty heat indices of 105 to 107. Those outside for
prolonged periods should make sure to take precautions from the
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Aug 11, 5:32 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     3 ESE MYRICKS MILL      32.77N  83.33W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 18 AT THE WILKINSON/TWIGGS COUNTY LINE

&&

EVENT NUMBER FFC2001128

THIEM
Local storm report, Aug 11, 5:34 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 WSW MCINTYRE          32.82N  83.23W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 57, 3 MILES WEST OF IRWINTON

&&

EVENT NUMBER FFC2001129

THIEM
Local storm report, Aug 11, 5:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     2 WSW TOOMSBORO         32.81N  83.12W
08/10/2020                   WILKINSON          GA   EMERGENCY MNGR

            TREE DOWN ON HWY 57 AND BRANAN RD

&&

EVENT NUMBER FFC2001130

THIEM
Special weather statement, Aug 11, 5:43 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Tue Aug 11 2020

GAZ066-112215-
Troup GA-
543 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TROUP COUNTY UNTIL
615 PM EDT...

At 543 PM EDT...a strong thunderstorm was near Louise, or 8 miles
northeast of LaGrange...moving south at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Hogansville, Louise and Mountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3317 8497 3316 8488 3306 8486 3304 8486
      3302 8493 3304 8499
TIME...MOT...LOC 2143Z 358DEG 11KT 3313 8493

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 11, 5:59 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT Tue Aug 11 2020

GAZ085-097-112245-
Johnson GA-Laurens GA-
559 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 645 PM EDT...

At 559 PM EDT...a strong thunderstorm was over Tuckers Crossroad, or
8 miles west of Wrightsville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, East Dublin, Lovett, Spann, Tuckers Crossroad, Brewton and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3249 8274 3248 8291 3271 8297 3271 8296
      3272 8295 3273 8295 3277 8280 3258 8263
TIME...MOT...LOC 2159Z 336DEG 17KT 3269 8285

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 11, 6:00 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Tue Aug 11 2020

GAZ066-067-112245-
Troup GA-Meriwether GA-
600 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND SOUTHWESTERN
MERIWETHER COUNTIES UNTIL 645 PM EDT...

At 600 PM EDT...a strong thunderstorm was over Odessadale, or 7 miles
west of Greenville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greenville, Stovall, Harris City, Odessadale, Raleigh and Mountville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3306 8490 3309 8466 3293 8462 3291 8490
TIME...MOT...LOC 2200Z 346DEG 4KT 3303 8484

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:08 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee37 min
Aug 11, 2:52 PM EDTSpecial Weather StatementFFCTaliaferro23 min
Aug 11, 3:15 PM EDTSpecial Weather StatementFFCTaliaferro30 min
Aug 11, 4:28 PM EDTSpecial Weather StatementFFCOglethorpe32 min
Aug 11, 4:39 PM EDTSpecial Weather StatementFFCWashington36 min
Aug 11, 4:54 PM EDTSpecial Weather StatementFFCCoweta36 min
Aug 11, 5:28 PM EDTSpecial Weather StatementFFCWilkinson32 min
Aug 11, 5:30 PM EDTSpecial Weather StatementFFCMeriwether30 min
Aug 11, 5:43 PM EDTSpecial Weather StatementFFCTroup32 min
Aug 11, 5:59 PM EDTSpecial Weather StatementFFCJohnson46 min
Aug 11, 6:00 PM EDTSpecial Weather StatementFFCMeriwether45 min
Aug 11, 6:08 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot, Troup38 min
Aug 11, 6:09 PM EDTSpecial Weather StatementFFCMarion, Stewart36 min
Aug 11, 6:30 PM EDTSevere Thunderstorm WarningFFCMarion, Webster45 min
Aug 11, 6:33 PM EDTSpecial Weather StatementFFCWilkinson27 min
Aug 11, 6:37 PM EDTSpecial Weather StatementFFCCrawford38 min
Aug 11, 6:59 PM EDTSpecial Weather StatementFFCSchley31 min
Aug 11, 7:05 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster40 min
Aug 11, 7:15 PM EDTSpecial Weather StatementFFCBleckley30 min
Aug 11, 7:16 PM EDTSpecial Weather StatementFFCWilkinson29 min
Aug 11, 7:23 PM EDTSpecial Weather StatementFFCHouston37 min
Aug 11, 7:35 PM EDTSpecial Weather StatementFFCBaldwin25 min
Aug 11, 7:45 PM EDTSpecial Weather StatementFFCSchley30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.